Dr. I have throat pain, hoarseness and an earache that won't go away. I do suffer from heartburn. Can the throat and ear pain be a result of GERD?
While it is not uncommon for gastroesophageal reflux disease to cause sore throat and hoarseness as well as ear pain and even ear infections, other more serious conditions need to be excluded. You can try maximizing treatment of acid reflux with twice a day proton pump inhibitors. If your symptoms resolve completely, then it is likely a result of gastroesophageal reflux. If however, they persist, then evaluation with an ear nose and throat physician to rule out throat cancer is recommended.
I have been taking Aciphex for acid reflux and have developed severe headaches. Can I try other proton pump inhibitors?
All of the proton pump inhibitors (Aciphex, Prevacid, Protonix, Nexium, Prilosec, Zegerid and Omeprazole) have about a 5% incidence of causing headaches. If one of the drugs causes headaches, it doesn't mean that th...
Can pain in the jaw or teeth be an indication of a heart attack? How do I tell if a pain in my arm or shoulder is due to a heart condition?
These questions are quite common and frequently asked, and not always easily or correctly answered in magazines and journals. In fact, pain caused by an inadequate supply of oxygen to the heart can occur in many different forms. Although, once in a while, the location and description of the discomfort may be odd, but, fortunately, most of the time it is similar. The majority of the time patients describe a tightness, heaviness or constriction in the mid-chest or upper abdomen that appears to also be present in one or the other shoulder. The discomfort may also be noted in the upper biceps, elbow and wrist (on either side) and on occasion may feel like it is “going through” to the back. Heart pain can also be noted in the jaw and teeth. It is more common for heart-related discomfort to affect the lower jaw than the upper jaw. Occ...
It's great to see that The New York Academy of Sciences is holding a seminar on osteonecrosis of the jaw, a painful disease in the teeth and gums that has been linked to bisphosphonate use. While the illness has been especially associated with intravenous bisphosphonates most often used for cancer patients, the widespread use of oral bisphosphonates to combat osteoporosis and osteopenia makes this a relevant issue for the bone loss community as well. The info is at http://www.nyas.org/events/eventDetail.asp?eventID=8739&date=5%2F19%2F2007+8%3A30%3A00+AM and I was particularly glad that it says "all healthcare professionals are urged to attend." It is important to learn all we can about the risks (as well as advantages) of any medication we take, and I hope that this meeting keeps the spotlight on this issue and encourages those researching this rare but dangerous side effect of bisphosphonate medication.
You should knowAnswers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.